Detox Week One: The Learning Curve

PLEASE NOTE: What I’m talking about isn’t just something I’m fabricating for funsies; I learned this week that the medical community has recognized Effexor withdrawal syndrome (or “SSRI Discontinuation Syndrome“, technically) as A FREAKING ILLNESS IN AND OF ITSELF. WHAT THE ACTUAL HELL!? I have thoughts on how unbelievable this is and why this is something I wish I’d known about years ago, but I don’t wanna talk about that at the moment because I can’t afford to get angry about that right now.

It is 4 a.m. and I desperately need to do something to occupy my mind because it’s getting out of hand. I figured writing is my best bet, and I’ve been meaning to track my progress little by little anyway.

I’ve found so much information about others’ accounts with Effexor withdrawal (the amount of info from people like me is staggering, and I’m quickly realizing that this is a very, very dangerous substance I’ve been on) that I want to add what I’m learning into the conversation. Being that so many people have found my accounts of mental illness struggles on this blog through Google and have expressed gratitude for my sharing, I thought I’d make this yet another a searchable resource for anyone who needed it. Being able to read others’ accounts and input has been absolutely invaluable to me in the last couple weeks; I like the idea of paying it forward. So here we are talking more about the Crazy and my seemingly endless recovery from it.

This post may be disjointed, rambly, poorly-written, and repetitive, as I’ve been increasingly foggy and confused with my words recently. I’ll do the best I can. I will probably come back and edit to add reference links to the sources I found in my nonstop research, but I make no guarantees.

Originally (and quite unexpectedly), I discovered that taking supplements by the handful (Flaxseed oil, fish oil, B complex, especially) and a Claritin D every morning was tackling the physical symptoms I’d started experiencing from stopping the Effexor and moving instead to a smaller dose of Cymbalta (the “brain zaps” or “brain shudders”; the muscle fatigue; the nausea) so efficiently I was shocked. I couldn’t believe Claritin D was so effective at knocking out the godawful nausea and I was actually pretty amazed at how well the whole “detox” thing was going after the first few days. After the night sweats went away on their own, I thought I was through the thick of it in a miraculously short amount of time compared to what everyone else had been reporting. I was having a little problem with vertigo spells and my equilibrium was consistently off juuust enough to warrant my acquiring a cane to get around with, but I wasn’t crashing into things or losing balance entirely. I felt good enough by Thursday to go ahead with plans to drive out of state for an old, dear friend’s wedding Saturday afternoon.

I’d noticed a few little things going on mentally that I’d accepted as expected parts of the withdrawal, like this ringing in my ears and flashes out of the corners of my eyes, but I started to notice that my brain was constantly playing a song nonstop and my thoughts were jumping around a bunch. I started having signs of insomnia and, a few times on Friday and Saturday, I caught myself feeling like I couldn’t stop talking even though I wasn’t saying anything important, which reminded me too much of mania for my comfort. Sure enough, a quick search showed that one of the things reported when stopping this demon drug is a sudden manic episode from people who were never prone to mania before being on Effexor.
FAAAAACK.
Thank God I know how to spot this sort of thing early so I can be vigilant and not make any rash/terrible decisions in the throes of unchecked Crazy. Also, I still have a prescription for Lamictal (a mood stabilizer for bipolar disorder) that was recently reduced just last week; I’ve decided to postpone reducing that until this Effexor drama is done, just to help me rein in my sanity on the manic/depressive spectrum.

However, as the weekend has progressed, my balance has gotten worse and I’ve been continually getting confused midway through a sentence or thought. To my dismay, I had to leave wedding festivities an hour early because I felt this feeling of “not right” creeping in and I was zoning out and being unable to focus in general. I thought I’d be best regrouping and spending a quiet evening with the college friends who are letting me crash with them over the weekend, but, as the evening wore on, my symptoms just kept getting worse. I’ve spent the entire last 6 hours trying to focus on my breathing; drinking gallons of water and then getting up to pee it out; reading more about these manic episodes and if I’m in any actual danger of going off the deep end if I’m on just a regular dose of Lamictal; going on Instagram to see what other people were posting about Effexor withdrawal (the selfies are haunting from others detoxing, btw) trying to meditate; trying to be mindful of my thoughts so they don’t dominate my emotions and send me into a tailspin; taking melatonin to help me try to sleep to no avail; taking ibuprofen for the body aches to no avail. Etcetera.

I finally realized my thoughts were just adding to this physiological cacophony and starting to affect my real feelings with frustration and hypothetical future results, so I thought I’d try to lay them out in text form, as per my usual coping mechanism.

Needless to say, writing this entry has been the most at rest my mind has been all night. Thank God for that as well. Rereading what I’ve written here, I feel like I sound level-headed and vigilant, but I do plan on staying in touch with Greg and my doctor as far as making any sort of decisions go. It’s terrifying when you can’t trust your brain to tell you the truth.

I’m gonna get up and start the long trek home as early as I can so I can figure out what to do from here. If I am, indeed, going to be dealing with the psychological crap now after the physical things have mostly passed the way it looks, I’m probably going to need to hunker down for awhile, so I don’t get all impulse-y or outwardly hyperemotional around other people as I’m wont to do when my brain is going nonstop. I hate the idea of removing myself from the world even more, but I also know how chaotic I tend to be in the lives of others when I’m in a manic state, and I don’t ever want to have to deal with the remorse of that again. Not ever.

It’s 5:30 now and my eyelids are finally getting heavy. My brain is fighting to stay focused on writing so it hasn’t been buzzing as much, but I’ve had a song that I hate and haven’t heard recently playing nonstop in my head the whole time I’ve been writing. I have had incurable dry mouth so long this evening that now my ears and throat hurt. I feel like I’m going to be sick, but I’m also hungry… preferably for meat… I’m probably low on Vitamin D. My body aches and my head feels fuzzy. I keep going back and realizing that I’ve written run-on sentences that change styles/tenses/syntaxes a number of times without realizing it; I’ve left clauses completely unfinished and just sort of hanging out without resolution all over the place. I’ve now spent an hour and 45 minutes writing and editing this short entry that would ordinarily have taken me 30 minutes at the most. My eyes are increasingly sensitive to light and I still keep seeing little flashes to the sides when I move my eyes around; although the strong “zap” sensations that usually happen are gone. My muscles are sore like I’ve been standing or hiking all day. When I close my eyes, I see squiggly lines in the dark. I keep hearing very, very faint, high-pitched pings every so often.

All of these are among the many, many heavily-documented symptoms of the syndrome that occurs from QUITTING Effexor.

I just wanted to make sure I’d blatantly stated that again, because it is by far the most disturbing thing I’ve discovered in a while.

This is buuuullshit.

Leave a Reply